MAUDE Adverse Event Report: SMITH & NEPHEW, INC. UNKNOWN REDAPT ACETABULAR CUP; PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, POROUS

SMITH & NEPHEW, INC. UNKNOWN REDAPT ACETABULAR CUP; PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, POROUS
Catalog Number UNKNOWN
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Joint Laxity (4526)
Date of Event 08/01/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that after a left tha surgery was performed on an unknown date, the patient experienced instability due to a vertical cup.To address this adverse event, the patient underwent revision surgery on (b)(6) 2024, during which the components were revised and replaced with a new revision cup, a left anteverted neck, and a 36 mm+12 femoral head.The existing redapt modular stem, size 15 hi offset with a 240 mm length, was retained because it was well fixed and appropriately placed.The patient¿s current health status is unknown.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
The associated femoral head and neck were returned and evaluated.The visual inspection revealed scratches, nicks and burrs on the femoral head.The inspection of the neck revealed scratches and discolorations.These devices show signs of wear.Although the involvement of these devices was reported, the relationship with the investigated failure was directly associated to the acetabular cup.This device was not returned for evaluation; therefore, a device analysis could not be performed.However, the clinical/medical investigation revealed that the provided x-ray was reviewed and confirms the reported vertical acetabular cup.There is a definitive clinical route cause of the instability.The instability was due to the vertical cup; however, initial placement of the cup cannot be confirmed without additional medical imaging.The patient impact beyond the reported revision could not be determined.The specific device identifiers for the acetabular cup were not provided.Therefore, an evaluation of the manufacturing records, complaint history review, risk management file and prior actions could not be performed.A review of the instructions for use documents for total hip systems revealed in the warnings and precautions section that improper neck selection, positioning, looseness of acetabular or femoral components, extraneous bone, penetration of the femoral prosthesis through the shaft of the femur, fracture of the acetabulum, intrapelvic protrusion of acetabular component, femoral impingement, periarticular calcification, and/or excessive reaming may increase the risk of dislocations, subluxation, decreased range of motion, or lengthening or shortening of the femur, which may lead to revision surgery.Additionally, the correct selection of the neck length and cup, and stem positioning, are important.Muscle looseness and/or malpositioning of components may result in loosening, subluxation, dislocation, and/or fracture of components.Increased neck length and varus positioning will increase stresses which must be borne by the stem.The component should be firmly seated with the component insertion instruments and stability verified.Failure to do so may result in implant failure and revision surgery.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should the device or any additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
UNKNOWN REDAPT ACETABULAR CUP
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, POROUS
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key20292153
Report Number1020279-2024-01921
Device Sequence Number12761512
Product Code MBL
UDI-Device Identifier03596010477279
UDI-Public3596010477279
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2024
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/11/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Device Catalogue NumberUNKNOWN
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/01/2024
Supplement Date Received by Manufacturer11/07/2024
Initial Report FDA Received Date09/24/2024
Supplement Report FDA Received Date11/11/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71343600 / LOT # 14GM11511; PN: 71352112 / LOT: UNKNOWN
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown